Alert archive / Virginia / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 9, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 23, 1999, 3:22 PM EDT for Tazewell County, Virginia; Mercer County, West Virginia. It was in force for 48 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 23, 1999, 3:22 PM EDT (19:22 UTC)
- Expired
- Apr 23, 1999, 4:10 PM EDT
- In force
- 48 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Tazewell County, VA, Mercer County, WV
The radar
The Roanoke radar (KFCX), 98 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 3:53 PM EDT | Hail 0.75 | Bluefield, WV |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1528 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS01 KRNK 231925 RRA SVRRNK VAC185-WVC055-232010- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 322 PM EDT FRI APR 23 1999 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN TAZEWELL COUNTY IN SOUTHWESTERN VIRGINIA. MERCER COUNTY IN SOUTH CENTRAL WEST VIRGINIA. * UNTIL 410 PM EDT. * AT 322 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES NORTHWEST OF BLUEFIELD OR 5 MILES NORTHWEST OF OAKVALE... MOVING SOUTHEAST AT 45 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... BRAMWELL AT 330 PM EDT.. MONTCALM AT 335 PM EDT.. BLUEFIELD AT 335 PM EDT.. MERCER CO AIRPORT AT 340 PM EDT.. PRINCETON AT 345 PM EDT.. << CALL TO ACTION >> THIS IS A DANGEROUS STORM STAY INDOORS AWAY FROM WINDOWS. .END/MTE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:15 PM EDT, 7 minutes earlier.
Area forecast discussion, Apr 23, 3:15 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 315 PM EDT FRI APR 23 1999 WATCH OUT FOR OUR SE WV COUNTIES UNTIL 7 PM. SFC LOW OVER THE MID-ATL AREA WILL BRING A RATHER STRONG FRONT THROUGH THE VIRGINIAS TONIGHT. STRONG TO SEVERE TSTMS OUT AHEAD OF THIS FRONT WILL WEAKEN WITH LOSS OF HEATING THIS EVENING. WILL KEEP POPS AND A MENTION OF TSTMS IN MOST AREAS THIS EVENING...THEN DYNAMICS RACE EASTWARD OVERNIGHT AND WE SHUD BE LEFT WITH DECREASING CLOUDS. ACCORDING TO THE ETA...FRONT STALLS TO OUR SOUTH AND SFC LOW AND INVERTED TROF DEVELOPS FROM GA INTO THE SOUTHERN APPS SATURDAY. NGM AND AVN DONT AGREE. ETA EVEN PRODUCES SOME LIGHT UPSLOPE RAIN SAT NIGHT. TEND TO BELIEVE THE ETA SO WILL GO WITH MORE CLOUDS IN MY SOUTHERN ZONES TMRW AND TMRW NIGHT. NO POPS FOR NOW. RIDGE OVER THE PLAIN CONTS TO BUILD INTO SUNDAY TURNING OUR UPPER FLOW MORE NORTHERLY. HIGH PRESSURE AND DRY AIR WILL CONTINUE TO PUSH IN FROM THE NORTHWEST. .RNK... VA...NONE. NC...NONE. WV...NONE. JDS
In the hours before
Special weather statement, Apr 23, 1:05 PM EDT, 2 hours 17 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058- 059-WVZ042>045-232200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 105 PM EDT FRI APR 23 1999 A COLD FRONT WILL MOVE FROM THE OHIO VALLEY INTO CENTRAL NORTH CAROLINA BY SATURDAY MORNING. THIS FRONT WILL ACT AS A FOCUSING MECHANISM FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE OHIO VALLEY THIS AFTERNOON AND MOVE EAST INTO THE MID ATLANTIC REGION. SOME OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL. WATCHES OR WARNINGS MAY BE NEEDED FOR PARTS OF THE AREA LATER THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO FOR ANY UPDATES THAT MAY BE ISSUED. PM
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:03 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 42 min |
| Apr 23, 5:24 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 36 min |
| Apr 23, 6:07 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 33 min |
| Apr 23, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt, Craig | 35 min |
| Apr 23, 7:29 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 36 min |
| Apr 23, 7:36 PM EDT | Tornado Warning | RNK | Bedford, City of Lynchburg | 34 min |
| Apr 23, 7:46 PM EDT | Tornado Warning | RNK | Campbell | 34 min |
| Apr 23, 3:32 PM EDT | Severe Thunderstorm Warning | RNK | Monroe, Summers | 48 min |
| Apr 23, 5:52 PM EDT | Severe Thunderstorm Warning | RNK | Greenbrier | 48 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1999Severe Thunderstorm Warnings in West Virginia, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.